<"https://www.yourlawyer.com/topics/overview/lamictal_meningitis">Lamictal (lamotrigine), a treatment for seizures and bipolar disorder marketed by GlaxoSmithKline, can cause aseptic meningitis, the US Food & Drug Administration (FDA) warned today. The agency said it is working with Glaxo to update the Warnings and Precautions section of the prescribing information and the patient medication guide for Lamictal to include this risk.
Meningitis is an inflammation of the protective membranes (the meninges) that cover the brain and spinal cord. Aseptic meningitis is generally diagnosed when tests of a patient with signs and symptoms of meningitis do not detect bacteria. Causes of aseptic meningitis include viruses and other non-bacterial infections, toxic agents, some vaccines, malignancy, and certain medications, including Lamictal.
For more information, check out how vaccine injury lawyers can help with your case
Symptoms of meningitis may include headache, fever, stiff neck, nausea, vomiting, rash, and sensitivity to light. In cases of meningitis, it is important to rapidly diagnose the underlying cause so that treatment can be promptly initiated. The FDA is advising any patient taking Lamictal to contact their healthcare provider if they experience any of these symptoms.
According to an FDA alert issued today, a review of adverse event reports submitted to the agency from December 1994 (when the drug was approved) through November 2009 revealed that 40 cases of aseptic meningitis were reported in pediatric and adult patients taking Lamictal. Thirty-five of the 40 patients required hospitalization. There was one reported death, although the death was not thought to be the result of aseptic meningitis.
In the 40 cases, headache, fever, nausea, vomiting, nuchal rigidity, rash, photophobia and myalgias were noted. According to the FDA, symptoms occurred 1 to 42 days after starting Lamictal (mean of 16 days). In the majority of cases, symptoms resolved after Lamictal was discontinued. Fifteen cases reported a rapid return of symptoms following re-initiation of Lamictal, with symptoms reoccurring within 30 minutes to 24 hours following re-initiation of Lamictal (mean of 5 hours). In these rechallenge cases, symptoms were frequently more severe after re-exposure, the FDA said.
According to the FDA, some of the patients treated with Lamictal who developed aseptic meningitis had underlying diagnoses of systemic lupus erythematosus or other autoimmune diseases. In addition, some patients also had new onset of signs and symptoms of involvement of other organs (predominantly hepatic and renal involvement), which may suggest that some of the cases of Lamictal-associated meningitis were part of a hypersensitivity or generalized drug reaction.
Healthcare professionals should be aware that Lamictal can cause aseptic meningitis, the FDA said. If meningitis is suspected, patients should also be evaluated for other causes of meningitis and treated as indicated. Discontinuation of Lamictal should be considered if no other clear cause of meningitis is identified.